Alert archive / Arizona / Flash Flood Warnings in 2021
Flash Flood Warning 143, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2021, 5:49 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2021, 5:49 PM MST (00:49 UTC)
- Expired
- Aug 1, 2021, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 143 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:30 PM MST | FLASH FLOOD | 2 Ssw Greasewood Spring, AZ | VIDEO OF WATER WITH SIGNIFICANT RISE ON WASH. |
| Aug 1, 7:30 PM MST | FLASH FLOOD | Greasewood Springs, AZ | PHOTO ON FACEBOOK OF DIRT ROAD PARTIALLY WASHED OUT AT CROSSING NORTH OF THE GREASEWOOD SPRINGS CHAPTER. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 101 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 1422 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
440
WGUS55 KFGZ 020049
FFWFGZ
AZC001-017-020400-
/O.NEW.KFGZ.FF.W.0143.210802T0049Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
549 PM MST Sun Aug 1 2021
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Navajo County in north central Arizona...
Apache County in northeastern Arizona...
* Until 900 PM MST.
* At 646 PM Navajo Nation time, Doppler radar indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Greasewood Springs, Indian Wells, Wide Ruins, Klagetoh, Chambers,
Sanders, Pine Springs, and Houck.
This includes the following highways...
State Route 77 between mile markers 396 and 408.
Highway 191 between mile markers 374 and 402.
Interstate 40 between mile markers 289 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
3558 10942 3525 10912
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
TM2 follow-up statements
446
WGUS75 KFGZ 020147
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
647 PM MST Sun Aug 1 2021
AZC001-017-020400-
/O.CON.KFGZ.FF.W.0143.000000T0000Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-Navajo AZ-
647 PM MST Sun Aug 1 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST/10 PM MDT
THIS EVENING FOR NAVAJO AND APACHE COUNTIES...
At 645 PM MST / 745 PM MDT, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Between 1 and 2.5
inches of rain have fallen. Additional rainfall amounts up to 0.5
inches are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Greasewood Springs, Indian Wells, Wide Ruins, Klagetoh, Chambers,
Sanders, Pine Springs, and Houck.
This includes the following highways...
State Route 77 between mile markers 396 and 408.
Highway 191 between mile markers 374 and 402.
Interstate 40 between mile markers 289 and 351.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding of washes and creeks will occur, some dirt roads will
become muddy and impassable. Paved roads and underpasses could
become flooded as well.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
&&
LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
3558 10942 3525 10912
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Humphreys246
WGUS75 KFGZ 020352
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
852 PM MST Sun Aug 1 2021
AZC001-017-020402-
/O.EXP.KFGZ.FF.W.0143.000000T0000Z-210802T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Apache AZ-Navajo AZ-
852 PM MST Sun Aug 1 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST / 10 PM MDT THIS
EVENING FOR NAVAJO AND APACHE COUNTIES...
Flood waters have receded and the heavy rain has ended. Flooding is
no longer expected to pose a threat.
Do not attempt to any cross flooded roads. Turn around, don't drown
when encountering flooded roads. Please continue to heed any
remaining road closures.
LAT...LON 3495 10984 3489 10998 3503 11047 3556 11005
3558 10942 3525 10912
$$
HumphreysWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 2:23 PM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 1, 2:23 PM MST, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 223 PM MST Sun Aug 1 2021 .SYNOPSIS...Scattered thunderstorms will continue through this evening before diminishing overnight. Expect decreasing thunderstorm chances Monday with a drying and warming trend in store Tuesday through Thursday as high pressure strengthens over the area. && .DISCUSSION...Scattered thunderstorms have developed this afternoon. The most pronounced activity has been across eastern Coconino, Navajo and Apache Counties with lesser activity to the west. A few of the stronger storms have been producing heavy rainfall and gusty outflow winds. Locally heavy rain and training storms leading to flash flooding will again be the main concern today. Scattered storms will continue over Navajo and Apache counties this evening before ending overnight. A downturn in thunderstorms is still expected to begin on Monday as strong high pressure over the Rocky Mountains builds westward and over the southwestern states. This will lead to a drier northwest flow over Arizona Monday, causing thunderstorm chances to retreat to the east. We'll still see isolated to scattered activity, but much less than the past several days. Lightning, gusty winds and locally heavy rain will be the main storm threats. Thunderstorm chances will continue the downward trend through the middle of the week with only isolated activity expected Tuesday through Thursday. In addition, the building high pressure and much more daytime sun will allow temperatures to rise above average. The lower elevations of the Grand Canyon will near heat warning criteria of 110F by Wednesday/Thursday. The high pressure ridge axis is forecast to slide east of Arizona on Friday opening the door again to a northward push of monsoon moisture. Operational and ensemble models are in agreement with the return of moisture and thunderstorm chances Friday through next weekend. && .AVIATION...For the 00Z package...Mainly VFR conditions will prevail. Scattered storms will continue through this evening, mainly along and north of a KFLG-KSOW line. Periods of MVFR/IFR conditions and gusty, erratic winds will occur in and around thunderstorms. Storm activity will gradually diminish after 03Z. Another round of isolated to scattered storms will develop after 18Z Mon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered thunderstorms with locally heavy rain will continue this evening. Look for decreasing thunderstorm chances Monday and Tuesday with a drying and warming trend. Wednesday through Friday...Warm and mainly dry conditions continue through midweek with light winds. Moisture and storm chances return Friday. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MCT AVIATION...MCT FIRE WEATHER...MCT For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 1, 2:26 PM MST, 3 hours 23 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 326 PM MDT Sun Aug 1 2021 AZZ012-013-012200- Little Colorado River Valley in Coconino County-Little Colorado River Valley in Navajo County- 326 PM MDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL CONTINUE TO MOVE NORTH OF WINSLOW THROUGH 300 PM ARIZONA TIME... At 224 PM Arizona time, Doppler radar was tracking a strong thunderstorm near Winslow, moving north at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas north of Winslow and I-40. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3504 11071 3506 11088 3527 11088 3524 11059 TIME...MOT...LOC 2124Z 190DEG 10KT 3509 11078 TM
Special weather statement, Aug 1, 2:55 PM MST, 2 hours 54 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 355 PM MDT Sun Aug 1 2021 AZZ009-039-012230- Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward- 355 PM MDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR KAIBITO THROUGH 430 PM NAVAJO NATION TIME... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm east of Kaibito, or 36 miles northeast of Tuba City, moving northeast at 10 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Inscription House Landing Strip, Shonto, and Kaibito. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3637 11092 3641 11111 3680 11114 3665 11049 TIME...MOT...LOC 2153Z 211DEG 8KT 3657 11090 TM
Special weather statement, Aug 1, 3:12 PM MST, 2 hours 37 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 312 PM MST Sun Aug 1 2021 AZZ012-016-012245- Little Colorado River Valley in Coconino County-Eastern Mogollon Rim- 312 PM MST Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL CONTINUE TO DEVELOP NEAR STARLIGHT PINES UNTIL 345 PM MST... At 311 PM MST, Doppler radar was tracking a strong thunderstorm near Starlight Pines, or 26 miles northwest of Forest Lakes, moving north at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Starlight Pines, Blue Ridge Campground, Rock Crossing Campground and Chavez Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3445 11098 3452 11123 3492 11115 3487 11083 TIME...MOT...LOC 2211Z 192DEG 12KT 3466 11105 TM
Special weather statement, Aug 1, 3:15 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 315 PM MST Sun Aug 1 2021 AZZ013-016-012245- Little Colorado River Valley in Navajo County-Eastern Mogollon Rim- 315 PM MST Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL REMAIN NEAR CLAY SPRINGS UNTIL 345 PM MST... At 314 PM MST, Doppler radar was tracking a strong thunderstorm over Clay Springs, or 15 miles northwest of Show Low. This storm was nearly stationary. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clay Springs and Pinedale. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3430 11040 3448 11043 3447 11015 3428 11010 TIME...MOT...LOC 2214Z 273DEG 3KT 3435 11028 TM
Special weather statement, Aug 1, 3:21 PM MST, 2 hours 28 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 321 PM MST Sun Aug 1 2021 AZZ012-015-012245- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 321 PM MST Sun Aug 1 2021 ...A LINE OF THUNDERSTORMS WILL GRADUALLY MOVE SOUTHEAST ALONG I-40 BETWEEN TWIN ARROWS AND TWO GUNS UNTIL 345 PM ARIZONA TIME... At 319 PM Arizona time, Doppler radar was tracking a line of strong thunderstorms moving east of Twin Arrows along I-40. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Two Guns, Rimmy Jims, Twin Arrows, and Meteor Crater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3529 11105 3492 11095 3498 11125 3531 11131 TIME...MOT...LOC 2219Z 307DEG 6KT 3525 11126 3501 11121 TM
Special weather statement, Aug 1, 4:24 PM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 424 PM MST Sun Aug 1 2021 AZZ012-020015- Little Colorado River Valley in Coconino County- 424 PM MST Sun Aug 1 2021 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 515 PM MST... At 423 PM MST, Doppler radar was tracking a strong thunderstorm near Meteor Crater, or 18 miles west of Winslow, moving northeast at 55 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Rimmy Jims and Meteor Crater. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3488 11104 3494 11119 3516 11106 3509 11087 TIME...MOT...LOC 2323Z 240DEG 49KT 3495 11102 DB
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:05 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 1, 5:11 PM MST | Severe Thunderstorm Warning | FGZ | Gila, Navajo | 49 min |
| Aug 1, 5:22 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 5:28 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 5 hr |
| Aug 1, 5:49 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 1, 6:04 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 1, 6:20 PM MST | Flash Flood Warning | FGZ | Gila, Navajo | 3 hr |
| Aug 1, 7:55 PM MST | Flash Flood Warning | FGZ | Gila | 2 hr |
| Aug 1, 8:26 PM MST | Flash Flood Warning | FGZ | Gila | 115 min |
| Aug 1, 8:59 PM MST | Flash Flood Warning | FGZ | Gila | 85 min |
| Aug 1, 9:47 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 2, 1:59 PM MST | Flash Flood Warning | FGZ | Apache | 3 hr |
| Aug 2, 2:23 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 22 min |
| Aug 2, 2:44 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 31 min |
| Aug 2, 4:06 PM MST | Special Weather Statement | FGZ | Apache | 39 min |
| Aug 2, 4:14 PM MST | Special Weather Statement | FGZ | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.